[Skip to Navigation]
Article
May 1959

The Cutaneous Reaction to Nicotinic Acid (Niacin)-Furfuryl

Author Affiliations

Richmond, Va.

From the Department of Dermatology, Medical College of Virginia; Assistant Clinical Professor of Dermatology and Syphilology (Dr. Murrell).

AMA Arch Derm. 1959;79(5):545-552. doi:10.1001/archderm.1959.01560170043008
Abstract

The purpose of this study was to observe the cutaneous reactions of nicotinic acid (niacin)-furfuryl in various disease states and to carry out clinical experiments related to the mechanism or mechanisms involved. There is considerable evidence, as will be shown, that a thorough knowledge of this subject might lead to a better understanding of the pathogenesis of atopic dermatitis.

The drug used in this study was the tetrahydrofurfuryl ester of nicotinic acid.

Incorporated in an ointment it was first used as a rubefacient in inflammatory joint disease.

If a small amount of 5% nicotinic acid furfuryl in a hydrous wool fat (lanolin)-petrolatum base* is rubbed in or simply laid on the skin of normal persons and allowed to remain for 20 to 30 minutes, over 95% react with the production of erythema with or without edema. The reaction is termed "typical." It is also noted in a large

×